Ischemic Injury to the Kidney – Where is the lesion?

Fig 1 from Sharma et al.

Fig 1 from Sharma et al.

In the February issue of the American Journal of Kidney Diseases, Sharma et al report a case of allograft renal cortical infarction. A 78-year-old woman on cyclosporine developed a migraine headache and took 25 mg of sumatriptan before bed. She awoke 1-2 hours later with graft pain and polyuria. These symptoms persisted overnight, and she presented to the emergency room in the morning with a serum creatinine was 2.8 mg/dL, eGFR of 16 mL/min/1.73m2 (baseline creatinine 1.0 mg/dL, eGFR 54 mL/min/1.73m2), and LDH of 2129 µmol/L. Imaging studies were normal with no evidence of obstruction. The patient remained oliguric, and biopsy performed 48 hours later when the serum creatinine was 6.9 mg/dL and eGFR 5 mL/min/1.73m2 showed complete ischemic-type coagulative-type necrosis involving virtually all proximal tubules, with relative sparing of distal tubules and glomeruli.  The patient remained oliguric and expired on day 15, having never regained kidney function.

Sumatriptan is a member of the triptan class of drugs, used in the treatment of migraines.  Serotonin agonists bind to neurons inhibiting pain pathways, and vascular receptors leading to vasoconstriction. Sumatriptan has been associated with myocardial and splenic infarction – this is the first reported case of renal infarction, and it is not surprising that it occurred in an allograft.

Acute kidney injury (AKI) is frequently multi-factorial, and allografts are especially vulnerable. Acute tubular injury (ATI) is the most common cause of AKI, while infarction is unusual. Why is this so? Their contrasting patterns of injury suggest possibilities. The histopathology of ischemic ATI involves epithelial injury and repair. Necrosis, if present, is only seen occasionally, particularly in distal tubules. Some cases show near normal histology despite profound AKI.  An increasing body of studies suggests that this pattern of “sub-lethal” injury is mediated by defects in the microcirculation. This patient shared many of ATI’s risk factors—chronic vascular injury in a solitary kidney and cyclosporine (a potent vasoconstrictor and pro-thrombotic agent) therapy.  The vasoconstrictive effects of sumatriptan, acutely superimposed on this setting, resulted in widespread infarction. This contrasting “lethal” injury pattern, preferentially involving proximal tubules with distal preservation, parallels that seen in models of warm ischemia reperfusion, resulting from temporary occlusion of large vessels. The rarity of sumatriptan (or any other drug) associated renal infarction in the absence of other risk factors for ATI suggests a complex interplay between injuries of the micro- and macro-circulation.

Isaac E. Stillman, MD
Beth Israel Deaconess Medical Center, Boston, MA
eAJKD Contributor and AJKD Kidney Biopsy Teaching Case Advisory Board member

To view the article abstract or full-text (subscription required), please visit AJKD.org.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s